Medical questions & health advice by board certified doctors
"Does taking the morning after pill result in passing blood clots?"
I took the morning after pill a few days ago and now I am experiencing a very heavy period. Is this normal?
The bleeding that you are experiencing is most likely the effect of the emergency contraception (morning after pill) you took. There are many different forms of emergency contraception pills, but they all basically work in the same way. The pills contain a hormone which reduces the amount of progesterone which is secreted your ovaries. Progesterone is the hormone that is needed to maintain the uterine lining and allows a fertilized egg to implant. Without a uterine lining, you cannot get pregnant. The emergency contraception is designed to reduce the amount of progesterone secreted which causes the uterine lining to shed. Thus, the pill causes you to have an early period. Passing blood should be a process you experience and is actually a sign that the emergency contraception worked. Any time you decide to take a morning after pill, you should schedule an appointment to see your OBGYN. The two of you can discuss more practical methods to avoid pregnancy. For example, it may not be a bad idea for you to consider going on some form of hormonal contraception which will allow you to prevent pregnancy without having to use the morning after pill. Keep in mind that you should still use condoms every time you have sex to prevent STDs.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.